Alert archive / Pennsylvania / Frost Advisories in 2025

Frost Advisory 2, NWS State College, PA

May 9, 20256 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 9, 2025, 2:52 AM EDT for 6 counties in Pennsylvania. It took effect at May 10, 2025, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 2025, 2:52 AM EDT (06:52 UTC)
In effect from
May 10, 2025, 2:00 AM EDT
Expired
May 10, 2025, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 8, 1:59 PM EDT, 12 hours 53 minutes earlier.

Area forecast discussion, May 8, 1:59 PM EDT, 12 hours 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
159 PM EDT Thu May 8 2025

.SYNOPSIS...
*Showers and a few thunderstorms will pop up this afternoon and
 evening near and south of I-80
*Cooler with periods of rain on Friday into Friday night
*A pleasant weekend is on tap, with drier and seasonable
 conditions Saturday and Sunday

&&

.NEAR TERM /THROUGH TONIGHT/...
130 pm update... The surface frontal boundary has eased
southward, lying somewhere between I-80 and I-78/US-22 early
this afternoon. Satellite and radar imagery show an agitated
cumulus field near the front, with showers and thunderstorms
starting to pop up. We expect convection to become more
widespread across southern PA this afternoon and early evening.
Given marginal thermodynamics and weak deep-layered shear, the
concern for strong winds and hail is low. Brief heavy downpours
are possible, with a deepening moisture supply over time. Even
if this occurs, most of the Susquehanna Valley has fairly dry,
long-term antecedent conditions, even after recent rainfall.
We'll monitor for any heavy rainers in more urbanized corridors
(i.e. near Harrisburg).

Later tonight, as upper-level energy approaches and then
consolidates just south and east of the Commonwealth, a shield
of stratiform light-moderate rain should evolve across the
southeastern one-third to one-half of the state.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
145 pm update... A slow moving and nearly stacked low pressure
wave near the Delmarva coast will be our main controlling
feature Friday into Friday evening. This system will continue to
bring light-moderate rain, mainly for areas near and east of
US-15, as well as south of I-78/US-22. The back edge of the
steadier rain shield is expected to slowly drift towards the
east, with an anticipation that much of the afternoon could end
up rain-free for areas west of a Williamsport-State College-
Altoona line. Given thicker clouds, rain, and a cooler,
maritime type air mass, afternoon highs will be stuck in the
upper 50s-lower 60s for most.

By later Friday night, much of the rain should push east of PA,
with at least partial clearing likely to develop, particularly
farther west near the Allegheny plateau. Any areas that clear
out Friday night could well see at least patchy fog, given damp
ground conditions and light winds.

A substantial improving trend in the weather is still expected
this weekend, as the aforementioned rain-making system tracks
well offshore, with a large high pressure ridge expanding into
the Commonwealth from eastern Canada. This pattern evolution
should bring clearing skies to all on Saturday, with a sunny,
pleasant Mother's Day, featuring seasonable high temperatures in
the upper 60s and 70s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday will mark the last day in a stretch of dry days over
Mother's day weekend. High pressure ridging will be present over
much of the Mid-Atlantic region, and max temperatures for the
beginning of the extended period will be in the low to mid 70s
across all of Central PA. However, another upper level closed
low progged to approach up the Mississippi and Ohio Valleys on
Tuesday signals the return of a multi day unsettled pattern for
the region.

The chance for scattered showers increases starting on Tuesday
with south easterly upper-level flow expected ahead of the low
providing ample moisture from the coast. Confidence decreases in
the spacial extent of precipitation as the long range models
have significant differences in how they resolve this closed
low. The deterministic ECMWF holds onto a blocking type pattern
with a deep trough over the Commonwealth, similar to what
occurred this past week, while the GFS shows more progression
into zonal flow over Central PA. Given the spread in guidance
we're choosing to lean on the side of being unsettled and
stormy towards the middle and end of next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
18z update... This afternoon into the early evening, restrictive
conditions at KBFD in lower ceilings will continue, with mostly
VFR elsewhere. Showers and thunderstorms will pop up during the
late afternoon and early evening hours over the southern half of
PA. However, given hit and miss coverage, thunder will only be
added to a particular terminal site based on near-term radar
trends.

Later tonight and Friday morning, there is high confidence
(80-90%) in the development of widespread lower clouds and rain.
Ultimately, fuel alternate-IFR restrictions are anticipated.

Some improvement may occur Friday afternoon, especially for the
western terminal sites (KBFD and KJST), but this most likely
won't take place until after 18z.

Outlook...
Sat-Mon...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Bowen
AVIATION...Jurewicz
Hazardous weather outlook, May 8, 4:06 AM EDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
406 AM EDT Thu May 8 2025

PAZ004>006-010-011-090815-
Warren-McKean-Potter-Elk-Cameron-
406 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-090815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
406 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy downpours may cause isolated flooding problems
later this afternoon into tonight. The best signal for heavy rain
is targeted to the east of Interstate 81.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

Nearby

Frost Advisories in Pennsylvania, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.